Heavy Snow, Central Somerset
- When
- March 14, 4:00 PM EST to March 15, 11:00 PM EST
- Where
- Central Somerset forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
An area of low pressure moving east from the Great Lakes on the morning of the 14th merged with another low moving northeast from the southeastern states to form an intensifying area of low pressure in the Gulf of Maine by the morning of the 15th. The system brought mixed precipitation to the state with 4 to 13 inches of heavy snow across portions of Franklin and Somerset Counties.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
An area of low pressure moving east from the Great Lakes on the morning of the 14th merged with another low moving northeast from the southeastern states to form an intensifying area of low pressure in the Gulf of Maine by the morning of the 15th. The system brought mixed precipitation to the state with 4 to 13 inches of heavy snow across portions of Franklin and Somerset Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Mar 14, 2:22 PM EST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
322 PM EDT SAT MAR 14 2015
.SYNOPSIS...
LOW PRESSURE WILL REACH THE COAST OF MAINE LATER THIS
EVENING...SPREADING RAIN AND MIXED PRECIPITATION INTO COASTAL
AREAS AND SOUTHERN NEW HAMPSHIRE...WITH PRIMARILY SNOW INLAND. AS
THE LOW SHIFTS TO THE NORTHEAST TONIGHT...RAIN WILL CHANGE TO SNOW
BEFORE ENDING SUNDAY AFTERNOON...WITH SIGNIFICANT ACCUMULATIONS
EXPECTED IN INTERIOR WESTERN MAINE AND NORTHERN NEW HAMPSHIRE.
HIGH PRESSURE RETURNS BRIEFLY ON MONDAY. A COLD FRONT WILL CROSS
THE AREA ON TUESDAY...WITH ANOTHER SHOT OF UNSEASONABLY COLD AIR
FOR THE MID TO LATE PART OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
VERY COMPLEX FORECAST FOR TONIGHT WITH SURFACE LOW MOVING UP THE
COAST. 17Z GYX SOUNDING REVEALED THAT ALL MODELS WITHIN THE 12Z
MODEL SUITE WERE RUNNING A LITTLE OVERLY WARM THROUGH THE LOWER
LEVELS OF THE ATMOSPHERE. THIS COLD AIR DAMMING TREND WILL KEEP A
LITTLE MORE SNOW...SLEET AND FREEZING RAIN MIXED IN OVER CENTRAL
NEW HAMPSHIRE AND LOCATIONS AWAY FROM THE IMMEDIATE MAINE COAST
INTO EARLY THIS EVENING. EVAPORATION COOLING CONTINUES WITH
DEWPOINT VALUES STILL IN THE 20S MANY AREAS. FURTHER TO THE
NORTH...ALL SNOW IS EXPECTED.
THE POSSIBILITY OF FREEZING RAIN ALONG WITH SOME SNOWFALL
ACCUMULATIONS HAS PROMPTED THE ISSUANCE OF WINTER WEATHER
ADVISORIES FOR MUCH OF THE COAST OF MAINE EXCEPT YORK COUNTY
INTO THIS EVENING.
COLD AIR ADVECTION BEGINS DURING THE PERIOD 03Z-06Z.
THEREFORE...AT THAT POINT...PRECIPITATION TYPES SHOULD BE RAIN OR
SNOW WITH LITTLE OR NO FREEZING RAIN OR SLEET.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
ALL MODELS WRAP SOME PRECIPITATION IN THE FORM OF SNOW BACK INTO
CENTRAL AND NORTHERN PORTIONS OF THE FORECAST AREA AS THE SYSTEM
DEVELOPS ALONG THE EASTERN MAINE COAST SUNDAY. OVER EXTREME
SOUTHWEST MAINE AND SOUTHERNMOST NEW HAMPSHIRE...LESS
PRECIPITATION WILL FALL JUST SOUTH OF THE INVERTED TROUGH.
THEREFORE...NO ADVISORIES ARE EXPECTED FOR THIS REGION.
SNOW TRANSITIONS TO FLURRIES IN THE AFTERNOON SUNDAY. STRONG COLD
AIR ADVECTION WILL ALLOW FOR LOW WIND CHILLS AND RATHER CHILLY
TEMPERATURES SUNDAY NIGHT. READINGS ONCE AGAIN WILL BE NEAR ZERO
IN THE MOUNTAINS.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
HIGH PRESSURE BUILDS IN BRIEFLY BEHIND THE DEPARTING LOW ON
MONDAY. A STRONGER SURGE OF COLD AIR IS EXPECTED BEHIND A COLD
FRONT MONDAY NIGHT OR TUESDAY. MODELS DIFFER ON THE TIMING OF THE
FRONT BUT OVERALL IMPACT LIKELY THE SAME FOR OUR AREA FOR TUESDAY
ONWARD. A RETURN TO SIGNIFICANTLY COLDER WEATHER IS EXPECTED.
COLD NORTHWEST FLOW CONTINUES THROUGH THE END OF THE WEEK. WINDS
COULD INCREASE A BIT ON WEDNESDAY IF LOW PRESSURE IS ABLE TO
DEVELOP AND STRENGTHEN ALONG THE DEPARTING COLD FRONT TO OUR
EAST... THUS INCREASING THE PRESSURE GRADIENT FOR THE NORTHWEST
FLOW OVER OUR REGION. WEDNESDAY WILL ALSO LIKELY BE THE COLDEST
DAY WITH TEMPERATURES ONLY RISING INTO THE TEENS AND 20S FOR HIGHS
WHILE DROPPING INTO THE SINGLE DIGITS AND TEENS FOR LOWS. ALTHOUGH
THE COLD NORTHWEST FLOW CONTINUES THROUGH THE REST OF THE WORKWEEK
THE AIR BEGINS TO MODIFY A BIT WITH TEMPERATURES POSSIBLY WARMING
ABOVE FREEZING AGAIN BY FRIDAY.
MODELS NOT AGREEING ON ALL THE DETAILS WITHIN THE BROADER LONGWAVE
PATTERN IN THE EXTENDED FORECAST. MINOR DIFFERENCES IN TIMING...
STRENGTH... AND TRACK OF SHORTWAVE TROUGHS WITHIN THE FLOW AFFECT
THE PROGRESSION OF SURFACE FEATURES. THE MOST NOTABLE DISCREPANCY
EXISTS ON SATURDAY WHEN THE ECMWF TRACKS A SURFACE LOW SOUTH OF
CAPE COD. THE GFS DOES NOT DEPICT THIS FEATURE AT ALL.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
SHORT TERM...COASTAL LOW WILL DEVELOP TONIGHT AND IFR CONDITIONS
WILL BE POSSIBLE THROUGH SUNDAY AFTERNOON ACROSS MAINE WITH MVFR
CONDITIONS IN SOUTHERN NEW HAMPSHIRE.
LONG TERM...GENERALLY VFR EXPECTED EXCEPT FOR A FEW POSSIBLE SNOW
SHOWERS PRIMARILY IN THE MOUNTAINS ON TUESDAY. WINDY CONDITIONS
ARE POSSIBLE ON WEDNESDAY.
&&
.MARINE...
SHORT TERM...GRADIENT WINDS WILL INCREASE TO GALE FORCE DURING THE
DAY SUNDAY AND CONTINUE INTO SUNDAY NIGHT FOR THE OUTER WATERS.
NORTHWEST WINDS WILL NOT BE QUITE AS STRONG IN THE BAYS WHERE
SMALL CRAFT ADVISORIES ARE NOW IN EFFECT.
LONG TERM...OFFSHORE NORTHWEST FLOW PERSISTS THROUGH THE END OF
THE WORKWEEK. THIS NORTHWEST FLOW WILL BE THE STRONGEST ON
WEDNESDAY AND COULD GUST UP TO GALE FORCE.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER WEATHER ADVISORY UNTIL 5 PM EDT SUNDAY FOR MEZ018-019-
024>027.
WINTER STORM WARNING UNTIL 5 PM EDT SUNDAY FOR MEZ007>009-
012>014-020>022-028.
NH...WINTER WEATHER ADVISORY UNTIL 5 PM EDT SUNDAY FOR NHZ003-005-
006.
WINTER STORM WARNING UNTIL 5 PM EDT SUNDAY FOR NHZ001-002-004.
WINTER WEATHER ADVISORY UNTIL 10 PM EDT THIS EVENING FOR
NHZ007>010.
MARINE...SMALL CRAFT ADVISORY FROM 1 PM SUNDAY TO 3 AM EDT MONDAY FOR
ANZ151-153.
GALE WARNING FROM 1 PM SUNDAY TO 3 AM EDT MONDAY FOR ANZ150-
152-154.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 341 PM EDT SAT MAR 14 2015 MEZ007>009-012>014-020>022-028-NHZ001-002-004-151945- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-ANDROSCOGGIN-KENNEBEC- INTERIOR WALDO-COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS- NORTHERN CARROLL- 341 PM EDT SAT MAR 14 2015 ...WINTER STORM WARNING IN EFFECT UNTIL 5 PM EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ023-NHZ011>015-151945- COASTAL YORK-CHESHIRE NH-EASTERN HILLSBOROUGH NH-INTERIOR ROCKINGHAM- COASTAL ROCKINGHAM-WESTERN AND CENTRAL HILLSBOROUGH NH- 341 PM EDT SAT MAR 14 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...SOUTHEASTERN NEW HAMPSHIRE AND SOUTHERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. LIGHT SNOW IS EXPECTED TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. LIGHT SNOW WILL END SUNDAY MORNING WITH 1 TO 3 INCHES ACCUMULATION EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ018-019-024>027-NHZ003-005-006-151945- INTERIOR YORK-INTERIOR CUMBERLAND-COASTAL CUMBERLAND-SAGADAHOC- LINCOLN-KNOX-NORTHERN GRAFTON-SOUTHERN GRAFTON-SOUTHERN CARROLL- 341 PM EDT SAT MAR 14 2015 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 PM EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NHZ007>010-151945- SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD- 341 PM EDT SAT MAR 14 2015 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SOME LIGHT ACCUMULATING SNOW IS EXPECTED INTO SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ151-153-151945- PENOBSCOT BAY-CASCO BAY- 341 PM EDT SAT MAR 14 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY AND PENOBSCOT BAY. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NORTHWEST GALES ARE POSSIBLE ON WEDNESDAY BEHIND A COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ150-152-154-151945- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 341 PM EDT SAT MAR 14 2015 ...GALE WARNING IN EFFECT FROM 1 PM SUNDAY TO 3 AM EDT MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2015Every state in 2015This day in weather historyWarnings in Maine, March 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568402, 568404, 568405.